Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 180, NWS Las Vegas, NV

August 28, 2013Inyo County, San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 28, 2013, 12:50 PM PDT for Inyo County, San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2013, 12:50 PM PDT (19:50 UTC)
Expired
Aug 28, 2013, 4:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Inyo County, CA, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 84 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2013-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2013-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
1852 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

962 
WGUS55 KVEF 281950
FFWVEF
CAC027-071-282145-
/O.NEW.KVEF.FF.W.0180.130828T1950Z-130828T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1250 PM PDT WED AUG 28 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHEASTERN INYO COUNTY IN EASTERN CALIFORNIA...
  NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 245 PM PDT.

* AT 1246 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY HEAVY RAIN FROM A SERIES OF THUNDERSTORMS OVER EXTREME        
  SOUTHEASTERN INYO COUNTY AND NORTH CENTRAL SAN BERNARDINO          
  COUNTY...OR NEAR SANDY VALLEY...MOVING NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EXCELSIOR MINE ROAD...
  KINGSTON ROAD...
  OLD SPANISH TRAIL...
  AREAS NEAR SANDY VALLEY IN CALIFORNIA...
  MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN INYO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3563 11591 3596 11597 3603 11593 3569 11549
      3549 11569

$$

WOLCOTT
4 follow-up statements
009 
WGUS75 KVEF 282044
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
144 PM PDT WED AUG 28 2013

CAC027-071-282145-
/O.CON.KVEF.FF.W.0180.000000T0000Z-130828T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-INYO CA-
144 PM PDT WED AUG 28 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM PDT FOR
EXTREME SOUTHEASTERN INYO AND NORTH CENTRAL SAN BERNARDINO
COUNTIES...

AT 138 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN. THESE STORMS WERE 
LOCATED NEAR SANDY VALLEY...OR 21 MILES SOUTHEAST OF PAHRUMP... 
MOVING NORTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
EXCELSIOR MINE ROAD...
KINGSTON ROAD...
OLD SPANISH TRAIL ALSO KNOWN AS TECOPA ROAD...
AREAS NEAR SANDY VALLEY IN CALIFORNIA...
AND OTHER RURAL AREAS OF EXTREME SOUTHEASTERN INYO AND NORTH 
CENTRAL SAN BERNARDINO COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3563 11591 3596 11597 3603 11593 3569 11549
      3549 11569

$$

WOLCOTT
360 
WGUS55 KVEF 282141
FFWVEF
CAC027-071-282315-
/O.EXT.KVEF.FF.W.0180.000000T0000Z-130828T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
241 PM PDT WED AUG 28 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHEASTERN INYO COUNTY IN EASTERN CALIFORNIA...
  NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 415 PM PDT.

* AT 237 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED   
  TO INDICATE VERY HEAVY RAIN FROM THUNDERSTORMS OVER NORTH CENTRAL  
  SAN BERNARDINO COUNTY...OR NEAR SANDY VALLEY...MOVING NORTH AT 15  
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  EXCELSIOR MINE ROAD...
  KINGSTON ROAD...
  OLD SPANISH TRAIL ALSO KNOWN AS TECOPA ROAD...
  AREAS NEAR SANDY VALLEY IN CALIFORNIA...
  AND OTHER RURAL AREAS OF EXTREME SOUTHEASTERN INYO AND NORTH       
  CENTRAL SAN BERNARDINO COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3563 11591 3596 11597 3603 11593 3569 11549
      3549 11569

$$

WOLCOTT
052 
WGUS75 KVEF 282247
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
347 PM PDT WED AUG 28 2013

CAC027-071-282315-
/O.CON.KVEF.FF.W.0180.000000T0000Z-130828T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-INYO CA-
347 PM PDT WED AUG 28 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR
EXTREME SOUTHEASTERN INYO AND NORTH CENTRAL SAN BERNARDINO
COUNTIES...

AT 344 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT JUST A FEW RELATIVELY WEAK SHOWERS AND THUNDERSTORMS REMAINED 
OVER THE WARNED AREAS SOUTH OF SANDY VALLEY IN CALIFORNIA. THESE 
STORMS WERE MOVING NORTH AT 15 MPH. RUNOFF FROM EARLIER RAINFALL MAY 
STILL BE FLOWING AND THE WARNING CONTINUES THROUGH 415 PM.

LOCATIONS IMPACTED INCLUDE...
EXCELSIOR MINE ROAD...
KINGSTON ROAD...
OLD SPANISH TRAIL ALSO KNOWN AS TECOPA ROAD...
AREAS NEAR SANDY VALLEY IN CALIFORNIA...
AND OTHER RURAL AREAS OF EXTREME SOUTHEASTERN INYO AND NORTH 
CENTRAL SAN BERNARDINO COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3563 11591 3596 11597 3603 11593 3569 11549
      3549 11569

$$

WOLCOTT
121 
WGUS75 KVEF 282309
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
409 PM PDT WED AUG 28 2013

CAC027-071-282317-
/O.EXP.KVEF.FF.W.0180.000000T0000Z-130828T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-INYO CA-
409 PM PDT WED AUG 28 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM PDT FOR EXTREME
SOUTHEASTERN INYO AND NORTH CENTRAL SAN BERNARDINO COUNTIES...

THE STORMS PRODUCING HEAVY RAIN AND FLASH FLOODING HAVE WEAKENED AND 
MOVED OUT OF THE WARNED AREA. THUS...THE WARNING WILL BE ALLOWED TO 
EXPIRE ON TIME. TRAVELERS AND THOSE ENJOYING OUTDOOR RECREATION 
SHOULD BE AWARE OF THE POTENTIAL FOR WATER FLOWING IN NORMALLY DRY 
WASHES AND OVER LOW WATER CROSSINGS. NEVER DRIVE THROUGH FLOODED 
ROADWAYS.

LAT...LON 3563 11591 3596 11597 3603 11593 3569 11549
      3549 11569

$$

WOLCOTT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 10:45 AM PDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 28, 10:45 AM PDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1045 AM PDT WED AUG 28 2013

.SYNOPSIS...THERE WILL BE A CHANCE OF THUNDERSTORMS MAINLY OVER THE
MOUNTAINS TODAY WITH TEMPERATURES NEAR NORMAL. THUNDERSTORM COVERAGE
WILL INCREASE THURSDAY THROUGH SATURDAY AS DEEP MONSOON MOISTURE
REMAINS ENTRENCHED ACROSS THE REGION.
&&

.UPDATE...CONVECTION STARTING TO DEVELOP THIS MORNING OVER PORTIONS
OF INYO...NYE...AND ESMERALDA COUNTIES WITH JUST A FEW CLOUDS
ELSEWHERE. WITH PLENTY OF MOISTURE STILL AVAILABLE AND GOOD MORNING
SURFACE HEATING WE SHOULD SEE AT LEAST SOME ISOLATED TO SCATTERED
THUNDERSTORMS THIS AFTERNOON OVER MOST LOCATIONS. NOT MUCH OF A CAP
ON THIS MORNINGS SOUNDING COMPARED TO YESTERDAY AFTERNOON SO
COVERAGE SHOULD BE A LITTLE BETTER. WITH PW VALUES STILL RUNNING
BETWEEN AN INCH TO AN INCH AND A HALF ANY STORM WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAIN. -ASG-

.PREV DISCUSSION...
322 AM PDT WED AUG 28 2013

.SHORT TERM...WEDNESDAY THROUGH THURSDAY NIGHT...EVEN WITH PLENTY OF
MOISTURE AVAILABLE AND INSTABILITY...THUNDERSTORM COVERAGE WILL BE
LIMITED AND POSSIBLY BE COMPLETELY SUPPRESSED TODAY. LIKE
YESTERDAY...THE FORECAST AREA CONTINUES TO RESIDE UNDERNEATH THE
AREA OF CONFLUENCE/CONVERGENCE ALOFT BETWEEN THE SOUTHWESTERLY FLOW
AHEAD OF A PERSISTENT EASTERN PAC TROUGH AND SOUTHEASTERLY FLOW ON
THE BACKSIDE OF HIGH PRESSURE TO THE EAST. OPTED TO PARE BACK
POPS FOR TODAY OVERALL...BUT LEFT A SLIGHT CHANCE IN THE FORECAST AS
WE COULD STILL SEE A COUPLE ISOLATED STORMS DEVELOP LATER IN THE
AFTERNOON...AS WAS THE CASE YESTERDAY UNDER THE SAME SETUP. WITH THE
DECREASE IN POPS AND CLOUD COVER...INCREASED DAYTIME MAX
TEMPERATURES TO BE MORE IN LINE WITH GUIDANCE. ON
THURSDAY...COVERAGE WILL INCREASE SLIGHTLY ACROSS EASTERN ZONES AS A
WEAK SHORTWAVE PASSES UP AND OVER THE AREA WHICH WILL HELP TRIGGER
STORM DEVELOPMENT.
&&

.LONG TERM...FRIDAY THROUGH TUESDAY...THE SOUTHWEST US SITS ON THE
WESTERN PERIPHERY OF THE LARGE HIGH PRESSURE CAUSING THE HEAT WAVE
OVER THE MIDWEST. THE RESULT IS A GENERAL SOUTHEAST FLOW ALOFT OVER
OUR AREA THROUGH MOST OF THE WEEKEND AND EVEN INTO NEXT WEEK. THIS
IS GENERALLY A GOOD SETUP FOR AN ACTIVE PATTERN. WHEN WE DIG DOWN TO
THE DETAILS IT APPEARS THAT FRIDAY AND SATURDAY WILL BE VERY ACTIVE
WITH RESPECT TO THUNDERSTORM ACTIVITY AND FLASH FLOOD POTENTIAL.
SPECIFICALLY...COMPUTER MODELS ARE ALL NOW IN FAIRLY GOOD AGREEMENT
THAT A INVERTED TROF WILL PUSH INTO THE AREA FROM THE SOUTHEAST ON
FRIDAY. THIS TROF AND ASSOCIATED MOISTURE CONTENT ARE ASSOCIATED
WITH THE REMNANTS OF TROPICAL DEPRESSION FERNAND FROM THE GULF OF
MEXICO AND THE NEWLY FORMED TROPICAL DISTURBANCE (INVEST-ER96) JUST
SOUTH OF THE GULF OF CALIFORNIA.

WITH FORCING AND MOISTURE IN PLACE ON FRI/SAT THE ONLY AREA OF
UNCERTAINTY IS WHETHER WE WILL HAVE THE ADDED BENEFIT OF SUNSHINE IN
THE MORNING HOURS TO HELP AID THE CONVECTION. WITH SO MUCH MOISTURE
ON THE WAY...WE MAY SEE SIGNIFICANT CLOUD COVER MOVE IN WHICH WOULD
STUNT THUNDERSTORM DEVELOPMENT. OUR EVALUATION AT THIS POINT IS THAT
IT WILL BE AN ACTIVE DAY DESPITE THIS POTENTIAL LIMITING FACTOR. A
FLASH FLOOD WATCH FOR FRIDAY AND SATURDAY IS LIKELY TO BE ISSUED
LATER TODAY IF CURRENT TRENDS HOLD.

BEYOND SATURDAY...THE FLOW TURNS A BIT MORE SOUTHERLY. AT THIS POINT
COMPUTER MODEL GUIDANCE DIVERGES A BIT. THE ECMWF/NAM SOLUTION IS
THE PREFERRED ONE HERE. THE RESULT IS AN INCREASE IN POPS FOR WESTERN
PORTIONS OF THE CWA ALL THE WAY UP TO OWENS VALLEY AND THE SIERRAS.
&&

.AVIATION...FOR MCCARRAN...THERE IS A SLIGHT CHANCE OF  THUNDERSTORM
DEVELOPMENT OVER THE SURROUNDING MOUNTAINS TODAY...BUT CHANCES FOR
THE VALLEY ARE TOO LOW TO MENTION IN THE TAF. WINDS WILL FAVOR A
SOUTHEAST DIRECTION AND BE LESS THAN 10 KTS OUTSIDE OF ANY
THUNDERSTORM INFLUENCE.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE
POSSIBLE TODAY PRIMARILY OVER HIGHER TERRAIN. WINDS WILL BE
RELATIVELY LIGHT AND OUT OF THE SOUTH.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

KENNEDY/LERICOS

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

KENNEDY/LERICOS
Hazardous weather outlook, Aug 28, 3:37 AM PDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
337 AM PDT WED AUG 28 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-291045-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
337 AM PDT WED AUG 28 2013 /337 AM MST WED AUG 28 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FRIDAY AND SATURDAY WILL SEE AN INCREASE IN THUNDERSTORM ACTIVITY
AND ASSOCIATED FLASH FLOODING THREAT AS A SURGE OF TROPICAL MOISTURE
MOVES INTO THE AREA. THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH
THE THE EARLY PART OF NEXT WEEK WITH THE THREAT OF FLASH FLOODING
EXTENDING FURTHER NORTH INTO INYO...ESMERALDA COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:01 PM PDTFlash Flood WatchVEFSan Bernardino32 hr
Aug 28, 4:50 PM PDTAreal Flood AdvisoryVEFSan Bernardino55 min

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.